Minnesota, 2015

Damaging Winds in Minnesota, July 24, 2015

July 24, 2015 · NWS DLH · 10 events in 3 counties and zones

Thunderstorms brought damaging winds of at least 60 mph which resulting in of tree and building damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought damaging winds of at least 60 mph which resulting in of tree and building damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 24, 12:10 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 24, 12:10 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
110 AM CDT FRI JUL 24 2015

.UPDATE...
ISSUED AT 655 PM CDT THU JUL 23 2015

AT 645 PM...A NEARLY STATIONARY THUNDERSTORM PRODUCING VERY HEAVY
DOWNPOURS WAS LOCATED ABOUT 10 MILES NORTH OF THE TEMPERANCE
RIVER STATE PARK. SLOWLY BACK BUILDING TO THE NORTH AND WEST. RADAR
SHOWS THIS CELL HAS A VERY LOW CENTROID...WITH THE HIGHEST
REFLECTIVITY REMAINING BELOW THE FREEZING LEVEL. THIS...IN
COMBINATION WITH THE MINIMAL LIGHTNING SUGGEST VERY LITTLE OR NO
HAIL...AND VERY HIGH PRECIP RATES ON THE ORDER OF 2 INCHES PER
HOUR. DUE TO THE REMOTE LOCATION OF THE ISOLATED STORM...AN
ACCURATE RAINFALL MEASUREMENT WILL BE DIFFICULT TO FIND...AND
RADAR ESTIMATES ARE LIKELY TO LOW GIVEN THE DISTANCE FROM THE
RADAR. WILL CONTINUE TO MONITOR THE LOCALIZED HEAVY RAINFALL FROM
THIS STORM AS FLASH FLOOD GUIDANCE FOR COOK COUNTY IS AROUND 2-3
INCHES PER 3 HOURS.

ISSUED AT 530 PM CDT THU JUL 23 2015

CURRENT RADAR IMAGERY SHOWS A FEW SPOTTY SHOWERS DEVELOPING IN THE
MN ARROWHEAD...MAINLY OVER COOK COUNTY. LATEST HIGH RESOLUTION
GUIDANCE IS PICKING UP ON THIS CONVECTION AND SHOWS IT PERSISTING
FOR THE NEXT FEW HOURS DURING THE PEAK DAYTIME HEATING. HAVE
UPDATED POPS/WX TO REFLECT THESE SMALL AND SHORT LIVED CELLS THIS
EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 315 PM CDT THU JUL 23 2015

THE SHORT TERM WILL BE STORMY.

A COLD FRONT AND LOW PRESSURE AREA IN THE WESTERN DAKOTAS WILL
MOVE INTO FAR WESTERN MN BY TOMORROW MORNING. A STRONG STREAM OF
WARM AIR AND MOISTURE HAS PUSHED INTO THE NORTHLAND. DEWPOINTS
ACROSS CENTRAL MN HAVE RISEN TO THE MID 60S...AND THEY WERE INTO
THE 70S OVER BOTH NORTH AND SOUTH DAKOTA. LATE THIS AFTERNOON
HALLOCK IN NORTHWEST MN HAD A DEW POINT OF 72 WITH A STRONG LOLVL
JET INCREASING OVER THE AREA...FORECAST TO 40 KTS...THERE WILL BE
A RAPID INCREASE IN DESTABILIZATION AHEAD OF THE COLD FRONT. IN
ADDITION TO THE COLD FRONT...EXTRA LIFT WILL BE PROVIDED BY UPPER
LEVEL DIVERGENCE ASSOCIATED WITH A UPPER LEVEL JET AND A MID LEVEL
SHORT WAVE. EXPECT THE WAVE OF THUNDERSTORMS TO ENTER THE WESTERN
EDGE OF THE DLH FORECAST AREA AFTER 06Z..PROBABLY BETWEEN 2 AND 3
AM...THEN SPREAD EAST...INTO THE TWIN PORTS AND NEARING THE
ARROWHEAD AROUND 6 AM...THEN INTO WISCONSIN. THE SPC DAY ONE
OUTLOOK HAS OUR SOUTHERN AREAS IN THE SLIGHT RISK OUTLOOK TNT AS
THE MOST INTENSE INSTABILITY WILL BE TO THE SOUTH...BUT THERE WILL
STILL BE CAPES OVR 2000 G/KG AND STRONG SHEAR WITH THE LOLVL JET.
SLIGHT RISK WILL TRANSLATE EAST INTO WI ON WISCONSIN ON FRIDAY. ON
FRIDAY THERE SHOULD BE A RATHER QUICK END TO THUNDERSTORMS FROM
THE AFTERNOON AND EVENING AS HIGH PRESSURE BUILDS IN.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 315 PM CDT THU JUL 23 2015

THE WEEKEND AND THE UPCOMING WORK WEEK WILL FEATURE A TYPICAL MID
SUMMER WEATHER PATTERN...WITH WARM TEMPERATURES AND VARIOUS CHANCES
OF PRECIPITATION. THE SHORTWAVE THAT WILL BRING THUNDERSTORMS ON
FRIDAY WILL GRADUALLY MOVE OFF TO THE EAST FRIDAY NIGHT...ALLOWING
UPPER LEVEL RIDGING TO REESTABLISH ITSELF. SATURDAY IS SHAPING UP TO
BE A DRY DAY WITH WARM TEMPERATURES AND SOMEWHAT LOWER DEWPOINTS
UNDER HIGH PRESSURE. STILL..TEMPERATURES SHOULD BE WELL INTO THE 80S
FOR DAYTIME HIGHS SATURDAY. THE UPPER LEVEL RIDGE WILL CONTINUE TO
BUILD OVER THE WEEKEND AND INTO EARLY NEXT WEEK. THE MODELS ARE
HAVING A TOUGH TIME WITH THE SHORTWAVE THAT IS EXPECTED TO MOVE
THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. LOOKS LIKE AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS FOR AT LEAST THE SOUTHERN HALF
OF THE CWA...ALTHOUGH THE ECMWF DOES HAVE THE SYSTEM FURTHER SOUTH.
A MUCH STRONGER UPPER LEVEL WAVE WILL MOVE ACROSS THE NORTHERN
STATES MONDAY NIGHT INTO TUESDAY NIGHT. THE STRONG UPPER LEVEL
SHORTWAVE WILL BRING A STRONG COLD FRONT THROUGH THE CWA ON TUESDAY
AND TUESDAY NIGHT. COULD SEE SOME STRONG STORMS ACROSS THE NORTHLAND
DURING THAT TIME FRAME. HIGHS THROUGHOUT THE PERIOD ARE EXPECTED TO
BE IN THE 80S...WITH THE WARMEST TEMPS FROM SATURDAY INTO MONDAY.
TEMPERATURES WILL SLOWLY COOL TO THE 70S FOR MOST AREAS BY NEXT
THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 108 AM CDT FRI JUL 24 2015

THUNDERSTORMS...POSSIBLY SEVERE WITH DAMAGING WINDS...WILL PUSH
ACROSS NORTH-CENTRAL MINNESOTA THROUGH DAY BREAK. PERIODS OF
MVFR/IFR CEILINGS, ALONG WITH HEAVY RAINFALL AND GUSTY WINDS WILL
ACCOMPANY THESE STORMS. ISOLATED LARGE HAIL AND DAMAGING WINDS
WILL ALSO BE POSSIBLE OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  63  86  63 /  70  20   0  20
INL  80  58  85  59 /  60  10  10  10
BRD  85  61  88  62 /  40  10  10  20
HYR  81  61  86  59 /  50  30   0  10
ASX  82  63  85  61 /  50  40   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...GRANING
SHORT TERM...CLC
LONG TERM...DAP
AVIATION...GRANING
Hazardous weather outlook, Jul 23, 9:29 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1029 PM CDT THU JUL 23 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-250330-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1029 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS...POSSIBLY SEVERE...WILL MOVE OUT OF THE DAKOTAS
AND ACROSS NORTHERN MINNESOTA THROUGH THE NIGHT. THE STORMS ARE
EXPECTED TO REACH LOCATIONS ALONG A LINE FROM INTERNATIONAL FALLS
TO BRAINERD AFTER MIDNIGHT...TRACKING ACROSS NORTHEAST MINNESOTA
THROUGH DAYBREAK. EXCEPT PERIODS OF VERY HEAVY RAINFALL WITH THESE
STORMS. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE NORTHLAND
FRIDAY...SOME OF WHICH MAY BE SEVERE. THE BEST CHANCE FOR SEVERE
STORMS WILL BE OVER NORTHWEST WISCONSIN FRIDAY AFTERNOON INTO THE
EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY THROUGH
THURSDAY...WITH THE BEST CHANCE AT THIS TIME OCCURRING MONDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY STORM DAMAGE OR HEAVY RAIN
REPORTS TO THE NATIONAL WEATHER SERVICE. SKYWARN ACTIVATION MAY BE
NEEDED LATE TONIGHT.

LSZ121-140>148-250330-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1029 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL TRACK ACROSS NORTHERN MINNESOTA THROUGH THE
NIGHT...REACHING THE WESTERN TIP OF LAKE SUPERIOR AROUND DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY EVENING.
SOME OF THE STORMS MAY BE STRONG TO SEVERE.

THERE WILL BE
PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY THROUGH THURSDAY...WITH
THE BEST CHANCE AT THIS TIME OCCURRING MONDAY NIGHT INTO TUESDAY.

GRANING

MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH

In the hours before

Special weather statement, Jul 24, 12:24 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
124 AM CDT FRI JUL 24 2015

MNZ033-034-036-240700-
SOUTH CASS-SOUTH AITKIN-CROW WING-
124 AM CDT FRI JUL 24 2015

...STRONG THUNDERSTORMS APPROACHING THE MILL LACS LAKE AREA...

AT 121 AM CDT...THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS
WAS NEAR LITTLE FALLS...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL CONTAIN PERIODS OF HEAVY RAIN...FREQUENT
LIGHTNING...AND GUSTY WINDS.

LOCATIONS IMPACTED INCLUDE... BRAINERD...MILLE LACS
LAKE...BAXTER...GARRISON...FORT RIPLEY...SOUTH LONG LAKE...CAMP
LAKE...WOODROW...PINE CENTER...SHEPHARD...LENNOX... BARROWS AND
ERSKIN LAKE.

IF OUTDOORS...SEEK SHELTER UNTIL THIS STORM PASSES. BE ALERT FOR
FALLING TREES.

LAT...LON 4627 9434 4629 9435 4631 9438 4641 9418
      4637 9355 4625 9355 4624 9381 4616 9381
      4616 9438 4618 9437 4621 9439 4623 9440
TIME...MOT...LOC 0621Z 228DEG 33KT 4600 9420

GRANING
Special weather statement, Jul 24, 12:30 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
130 AM CDT FRI JUL 24 2015

MNZ010-018-025-026-033>035-240715-
SOUTH CASS-NORTH CASS-NORTH ITASCA-SOUTH ITASCA-CROW WING-NORTHERN
AITKIN-KOOCHICHING-
130 AM CDT FRI JUL 24 2015

...A LINE OF VERY STRONG THUNDERSTORMS WILL AFFECT CASS...WESTERN
ITASCA...NORTHWESTERN AITKIN...NORTHERN CROW WING AND SOUTH CENTRAL
KOOCHICHING COUNTIES...

AT 128 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES EAST OF CLEARBROOK TO 6 MILES SOUTHEAST OF HUNTERSVILLE...AND
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS. IF STORMS CONTINUE TO INTENSIFY... A WARNING MAY BE
ISSUED.

THESE STORMS WILL BE NEAR...
  BACKUS AROUND 155 AM CDT.
  PINE RIVER AROUND 210 AM CDT.
  CROSSLAKE AROUND 215 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CUT FOOT SIOUX
LAKE...WASHBURN LAKE...CHICKAMAW BEACH...WIRT...BOWSTRING...
SWANBURG...SCHLEY...MUD LAKE...LOWER HAY LAKE AND PONTORIA.

THIS INCLUDES THE FOLLOWING EVENT LOCATIONS
PALACE CASINO...NORTHERN LIGHTS CASINO...AND WHITE OAK CASINO.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4680 9479 4680 9466 4740 9467 4741 9442
      4784 9442 4790 9391 4669 9330 4664 9478
TIME...MOT...LOC 0628Z 262DEG 25KT 4766 9527 4672 9478

MCLOVIN

The radar

The Duluth radar (KDLH), 184 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 24, 1:17 AM CST
Where
Cass County, 5.7 mi W of Hackensack
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.940, -94.620

A healthy, 12 diameter aspen tree was broken.

Thunderstorm Wind, Cass

When
July 24, 1:18 AM CST
Where
Cass County, 4.46 mi WNW of Hackensack
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.950, -94.590

A 14 diameter spruce tree was broken.

Thunderstorm Wind, Cass

When
July 24, 1:19 AM CST
Where
Cass County, 3.58 mi WNW of Hackensack
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.950, -94.570

An 8 diameter balsam fir was snapped by the thunderstorm winds.

Thunderstorm Wind, Cass

When
July 24, 1:20 AM CST
Where
Cass County, 3.16 mi WSW of Backus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.800, -94.560

There were several 3 diameter trees down.

Thunderstorm Wind, Cass

When
July 24, 1:29 AM CST
Where
Cass County, 4.02 mi WSW of Pontoria
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.850, -94.410

A pole shed roof was lifted by the thunderstorm winds and carried approximately 50 yards.

Thunderstorm Wind, Cass

When
July 24, 1:31 AM CST
Where
Cass County, 6.22 mi ENE of Ah Gwan Ching
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.130, -94.460

A tree branch, larger than 3 in diameter, was knocked down by the wind.

Thunderstorm Wind, Cass

When
July 24, 1:43 AM CST
Where
Cass County, 4.14 mi SE of Cass Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.338, -94.558

A 3 diameter branch was down and partially blocking a driveway.

Thunderstorm Wind, Crow Wing

When
July 24, 1:44 AM CST
Where
Crow Wing County, 0.69 mi N of Manhattan Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.740, -94.130

Four trees, 3 in diameter, were down on the road.

Thunderstorm Wind, Itasca

When
July 24, 2:21 AM CST
Where
Itasca County, 5.2 mi E of Cohasset Pnchrry Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.340, -93.570

Tree debris was partially blocking Highway 38 near County Road 49.

Thunderstorm Wind, Itasca

When
July 24, 2:21 AM CST
Where
Itasca County, 5 mi SE of Marcell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.540, -93.640

A tree was down and partially blocking Highway 38.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582586, 582587, 582588, 582597, 582598, 582594, 582601, 582593, 582591, 582596.